Is it hip Bursitis please?

Hello all. Hope you can advise please. PMR diagnosed July 2015, GCA October 2015, reducing then a flare last August '16 at 6mgs _ I know now to do the slow DSNS way, thanks! .

Am down to 8 mgs, reducing by half a mg over a 5 week period, having done it that way since I got to 10mgs - no PMR or GCA symptons BUT now have had hip Bursitis over a week.

Had suffered with it 7 years ago, and it finally went after a year after I'd had 3 cortisone injections in it..

It is so painful nothing is helping - even tried Ibuprofen with extra Omeprazole (I have an excellent Pharmacist that knows my history to advise).

What would be your thoughts as to remedy/pain relief, apart from another injection IF I can get a Drs appointment???

Thanks for all the excellent posts.

24 Replies

oldestnewest
  • I am sorry you are in so much pain ... but relieved to hear someone else has this condition. My doctor says I have Bursitis in my right buttock .... and yes the pain some days is unbearable. I am on 12mg of Prednisone.... and also take co codomol.... but doc gave me tramodol to try .... which again do not relieve the pain .... sorry to butt in with your post ....

  • You can't have bursitis in your buttock - there isn't a bursa in muscle! Bursae are fluid-filled sacs that cushion a joint. It is more likely to be piriformis syndrome - and physiotherapy can help there with exercises.

  • Thank you ... I think another visit to the doctor is in order ...

  • You can't have bursitis in your buttock - there isn't a bursa in muscle! Bursae are fluid-filled sacs that cushion a joint. It is more likely to be piriformis syndrome - and physiotherapy can help there with exercises.

  • Get better soon - sounds like you may not have Bursitis - maybe sciatica?

    I'm not a Dr but have had it in the past! Best wishes.

  • Thank you .... I thought perhaps sciatica.... But because it's not affecting my leg .... more the buttock area ... hence the Bursitis diagnosis ... x

  • Piriformis syndrome affects the buttock - and is due to the piriformis muscle trapping the sciatic nerve where it passes through the muscle. It may not always go all the way down into the leg at first.

  • Thank you - hoping the jab will do the trick, then will follow with gentle stretches again.

    Best wishes.

  • Thank you

  • I have the same bursistis pain in my left hip. I had one injection which made no difference. When I was diagnosised with PMR and went on steroids, my bursistis pain disappeared. Nothing helped before. Now that I am reducing my pred, the pain is coming back. I have been seeing a chiropractor too and I am convinced that through gentle manipulation my hip pain is much less. Massage too I find helpful. Maybe try massage? Also stretching, if that is possible. Hope this helps.

    Jan

  • Thanks, Jan.

    Last time I had a long delayed ultrasound appointment to check if an injection could be more precisely placed, but, of course, I'd waited so long it had settled, so nothing showed on the ultrasound!

    I am sorry you have it in both hips, and have to resort to so many painkillers. Hope yours settles soon. Best wishes.

  • Hi again.

    I know I'm fortunate that I have managed to do weekly Pilates and walking thru' my PMR and GCA, apart from the flare last August, so know how important the stretching is. And the advised exercises were given to me by NHS Physio 7 years ago which do help, once you are over the immediate acute pain. You have to persevere with them though as it's strengthening that's needed...

    Massage is great, I know, and have been trying to find a Physio who is also experienced in our conditions. Take care of yourself, will let you know how I get on at the Drs on Friday - yes, I only have to wait 4 days for the injection!!

  • Thanx Jan .... I watched a video on Google earlier with stretching exercises for Bursitis/Sciatica ... so will give those a go.... hopefully doing them on the bed will have same result as I am unable to get on to the floor .... x

  • That sounds great! Go gentle, wish you very success. I guess you could get a board to put on a bed to give you a firm foundation, if needed!

  • Thanx Jan x

  • I have had hip bursitis for 3 months,am on 5 mg pred,have been seeing physio which hasn't helped.Dr said she will give me an injection if no improvement,how long does it last and does it work straight away?I take co codamol for the pain,its miserable as affects walking sleeping and working!

  • Hi PhoebeMum sorry to hear you're in pain. Make sure your doctor confirms that it's bursitis, which it probably is. I had pain in my hip and my doctor had to rule out avascular necrosis, a side effect of Pred use. My pain went away when I started using a Tens machine and icing the area every day. I hope you feel better soon.

  • Thank you very much, will check it out on Friday with the Dr.

    Best wishes.

  • Another injection... Only thing that works for me relatively fast.

    Oral pred at higher doses does sometimes work but it can take months and means a lot of extra pred. 5mg is unlikely to achieve anything this side of next xmas! An injection is targeted.

    The problem is that bursitis is part of PMR and so gets topped up on a continuing basis just like the rest of PMR.

  • Thank you, PMRpro, suspected that would be the case!

    How difficult it is to get some sense out of our GPs though - mine had only seen one case of GCA in her career, so not a lot of confidence in her advice. Finding this site and posters was brilliant....

  • I hope you go to a rheumy and not a GP, especially if you have GCA even though a rheumy can misdiagnose you just as well. My first rheumy diagnosed me with RA so I sought out a third opinion.

  • Hi i have bursitis in both hips,and have had it for a long time now.Have had a few injections in both but no relief from pain.I take tramadol,duloxetine 120mg and still no relief.My rheumy sent me for MRI was terrified but it was fine,my Dr said it shows the bursitis in hips.I am seeing rheumy next week so i hope he can come up with something that will help.I have read that you can get steroid injection in theatre with ultrasound as a guide and that you get much better results,does anyone know about this?I hope you find something to help,

  • I have been xrayed today by an orthopedic surgeon for what I thought would be an imminent hip replacement. However he told me that he wanted to do a steroid injection initially as I had bursitis in my hip and if that didn't work he'd revisit doing the replacement later. I've had PMR since May 2015 and have used the slow method to reduce to 4mg so far. The bursitis pain started about 6 months ago but GP never mentioned bursitis. Is it normal for bursitis to occur with pred reduction?

  • It's part of PMR and often improves at higher doses of oral pred (not always as the blood supply to the bursae isn't good and it takes a long time) but can return as you reduce the dose. Originally it took about 5 or 6 months for my bursitis to fade but it returned when I got down to about 6mg.

You may also like...